How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Neuro Doctor Your Own Question
Neuro Doctor
Neuro Doctor, Neurologist (MD)
Category: Medical
Satisfied Customers: 5087
Experience:  American Board Certified Neurologist, Internal Medicine
56178413
Type Your Medical Question Here...
Neuro Doctor is online now
A new question is answered every 9 seconds

Finger (thumb) and hand cramps caused by what? Am a diabetic

Customer Question

finger (thumb) and hand cramps caused by what?
JA: What seems to make the symptoms worse or better? In general, how would you describe your health lately?
Customer: Am a diabetic but my sugars have been really good. Average A.M. readings 79mg/dL -- 95mg/dL. Have been taking Demadex 20mg once a day A.M. and potassium chloride (sustained release) 20 mEq 3 tabs 3 times a day. Magnesium oxide 400mg 2 or 3 times a day. Lab potassium 2.7mEq; Magnesium 1.3; Protein spilling into my urine. Left hand carpal tunnel treated for. It's been tingley, pins and needles. Both thumbs cramping on occasion. Have been very tired lately
JA: Anything else in your medical history you think the doctor should know?
Customer: Am 70 years old, but still have most of my marbles, still drive. Have been treated for cellulitis right leg. In July had diabetic ulcers one on both legs. Wound clinic healed them beautifully. I have a compression pump. Have not used it for a few days. Left knee needs pain management or surgery. Am wearing compression stocking on left leg. Unna boot on right leg for cellulitis.
Submitted: 2 months ago.
Category: Medical
Expert:  Neuro Doctor replied 2 months ago.

Hi, I am an American Board Certified Neurologist with vast experience in diagnosing and treating all neurological & health conditions and I am very glad to help you with your health concerns.

Sorry to hear about the cramping in the thumb and the hands.

I see you are on potassium and magnesium supplements, was the blood test report you have posted above done before starting the potassium and magnesium supplements or after starting them?

Best Regards!

Expert:  Neuro Doctor replied 2 months ago.

Hi, I had asked a question above related to the lab report and I am not sure whether you have received it or not, what I will do is to give you an initial answer based on what information I currently have with me and after going through it if you have any additional questions or if you need any further clarifications please follow up with me.

Your potassium and magnesium blood levels are bit low and this can cause the muscle cramping in the hand and the thumbs.

You need to take some additional potassium and magnesium supplements so that the blood levels of both potassium and magnesium is maintained within the normal range and as the blood level is normalized the cramping is expected to resolve too. If blood calcium level was not checked then you need a blood test to check it because calcium imbalance also can cause muscle cramps. If calcium deficiency is identified with the blood test then calcium supplementation can help in relieving the muscle cramps

If you have not checked your thyroid recently then it is now time to check it because thyroid diseases too can cause muscle cramping. Thyroid diseases also can cause tired feeling too so if thyroid was not recently checked then please ask your dr to arrange for thyroid blood test too. Vitamin b12 or folate deficiency too can cause tiredness so if it was not checked then you need blood tests to check the blood levels of these vitamins. Anemia too can cause tiredness, if recently not checked for anemia then you may ask your dr to check for anemia too with a CBC (complete blood count). Medications like Provigil can help in reducing tiredness and can help in improving energy level so you may ask your dr to prescribe it for you to help with your tired feeling (especially if anemia, thyroid conditions & vitamin deficiency etc are ruled out as the cause for this tiredness).

If the muscle cramping persists inspite of adjusting the blood level of potassium, magnesium & calcium then you may also try a muscle relaxant like Tizanidine or Baclofen which also can help in relieving the muscle cramps.

This answer is based on what information I have gathered from your initial question, if you want to discuss this further or if you want any additional clarifications then please follow up with me and we can discuss your health situation and the symptoms you have mentioned including the muscle cramping and tiredness etc further. And please click a positive rating (preferably 5 Star/Excellent) to credit for the time & effort put by me in answering your health question, and this is the only way I will be credited for my service to you. If you have follow-up or additional questions you can ask them after the rating too.

Best Regards!

Customer/p>
Expert:  Neuro Doctor replied 2 months ago.

Hi, do you have any additional questions? Do you want to discuss this further? Please let me know.

Best Regards!